How to recognise and treat anaphylaxis in your practice

Jon Anderson provides a simple guide for the dental team to recognise and treat anaphylaxis in your dental practice

 

Anaphylaxis is an allergic reaction so bad it might kill the person. Some of the cause are: foods such as nuts, dairy products, eggs and fish; insect stings; natural latex; exercise (exercise-induced anaphylaxis and food-dependent exercise induced anaphylaxis); and any drug or injection. Anaphylaxis is characterised by rapidly developing, life threatening problems involving the airway and/or breathing and/or circulation. There are also skin and mucosal changes in 80% of people.

 

Signs and symptoms

 

Airway

  • Feeling that the throat is closing up
  • Swelling of the face, throat or tongue
  • Hoarse voice
  • Stridor
  • Difficulty swallowing

 

Breathing

  • Wheezy breathlessness
  • Shortness of breath
  • Increased respiratory rate
  • Respiratory arrest

 

Circulation

  • Signs of shock
  • Feeling faint/dizzy
  • Increased heart rate
  • Collapse
  • Cardiac arrest

 

Disability

  • Sense of impending doom
  • Decreased level of consciousness
  • Tiredness
  • Weakness
  • Confusion

 

Exposure

  • Erythema (a patchy or generalised red rash)
  • Urticaria (hives, weals or welts)
  • Angioedema (swelling of eyelids, lips, mouth or throat)

 

 

Anaphylaxis deaths

  • Food reactions tend to cause respiratory arrest typically after 30 – 35 minutes
  • Insect stings cause collapse from shock after 10 – 15 minutes
  • IV medication deaths occur most commonly within five minutes Jon was an ambulance service paramedic for many years and was one of the first aircrew paramedics in Sussex. He is the sole proprietor of ST4 Training and delivers all courses directly and individually.

 

What is the treatment?

Positioning

The person must lay flat with legs elevated. This is vitally important to ensure that blood is returning to the right side of the heart. If the person has airway and/or breathing problems but no signs or symptoms to indicate a drop in blood pressure, then the person can sit or stand while awaiting the emergency services. However, if there is any indication that the blood pressure is dropping, the person must lay flat with legs elevated even if there are airway and/ or breathing problems, otherwise the person may die.

 

Adrenaline

Intramuscular adrenaline (IM doses of 1:1000) into the antero-lateral aspect of thigh, half way between the hip and knee. The dose can be repeated every five minutes if necessary. Aged >12 years: 500 micrograms (0.5 ml) Age six to 12 years: 300 micrograms (0.3 ml) Age <six years: 150 micrograms (0.15 ml).

 

Oxygen

Highest flow rate and concentration using a non-rebreather mask and reservoir.

 

Emergency call

Call the emergency services using either 999 or 112 and say you have a person suffering with known or suspected anaphylaxis. The person must go to hospital even if she/he recovers.

 

Monitoring

Constantly monitor the person and be alert to the fact that the person may suffer cardiac arrest. Cardiac arrest as a result of anaphylaxis is managed the same way as any other cause – good quality uninterrupted CPR. There would be little point administering IM adrenaline once the person suffers a cardiac arrest.

Adrenaline auto-injectors (AAIs) or ampoules?

This has been, and still is, a very hot topic. With AAIs there are concerns about needle length, dosage and shelf life. Ampoules are lower priced than AAIs but even the most experienced healthcare professionals prefer the ease and speed of administration of AAIs. At the time of writing there are, in ascending cost, three options available:

  • Separate ampoules, syringes and needles
  • Pre-filled syringes
  • Auto-injectors (alphabetically: Emerade, EpiPen and Jext). It is probably inappropriate within the context of this article to give specific advice and personal recommendation.

treatment of anaphylaxis

 

If in doubt – treat as anaphylaxis

A person who becomes very unwell, very quick, who presents with one or more life threatening airway and/or breathing and/ or circulation problems should be treated as suffering suspected anaphylaxis and be managed accordingly. The person may also have skin changes. There may be a history of, for example, having eaten something, taken medication or been stung/bitten.

This is not an easy decision to make, but the person will not be harmed by IM adrenaline if you make a mistake. It is possible, however, that a person with coronary artery disease may become unwell if given adrenaline, but the suspected anaphylaxis needs to be treated, and the majority of anaphylaxis sufferers do not have coronary artery disease.

The decision to administer adrenaline might not be so difficult in a known sufferer of anaphylaxis who carries an auto-injector and who may have been exposed to their trigger. What might happen, and has happened, is the person becomes very unwell and does not have time to self-administer. In such a case, a rescuer (anyone) can take the person’s auto-injector and administer it to the person.

Asthma and anaphylaxis compound each other, and some people who died of anaphylaxis were also asthmatic. An asthma attack can very easily be confused with the life-threatening breathing problems associated with anaphylaxis. The event history may help to differentiate, but whether or not the asthmatic also suffers with anaphylaxis, if anaphylaxis is the suspected cause of wheezy breathlessness, then treat the situation as anaphylaxis.

 

Jon was an ambulance service paramedic for many years and was one of the first aircrew paramedics in Sussex. He is the sole proprietor of ST4 Training and delivers all courses directly and individually.

 

 

Dealing with medical emergencies